Missouri, 2023

Hail in Missouri, May 15, 2023

May 15, 2023 · NWS PAH · 4 events in 2 counties and zones

A couple thunderstorms acquired supercell characteristics for short periods of time, generally less than an hour. These storms formed over the Ozark foothills and moved slowly east to the Mississippi River delta flatlands before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple thunderstorms acquired supercell characteristics for short periods of time, generally less than an hour. These storms formed over the Ozark foothills and moved slowly east to the Mississippi River delta flatlands before weakening. Large hail up to the size of golf balls accompanied these storms. A well-developed mesocyclone with one of the storms was accompanied by a funnel cloud. The storms formed during the warmth of the afternoon along a slow-moving warm front that was draped across southeast Missouri. Periods of sunshine resulted in moderate instability south of the front, with capes around 2000 J/kg. Backed surface winds near the front, beneath 25 to 30 knots of mid-level westerly flow, supported transient supercell structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 1:53 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 15, 1:53 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
253 PM CDT Mon May 15 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 253 PM CDT Mon May 15 2023

Models show a surface low, currently sitting over extreme
northeast Oklahoma, moving over the PAH forecast area by 12z
Tuesday, then moving east away from our area by late Tuesday.
Isolated thunderstorms have developed along an associated warm
front across portions of southeast Missouri early this afternoon.
Showers and thunderstorms will continue to develop and become
more numerous and widespread this evening and overnight. The
highest PoPs will be across our western half of counties this
evening, and across the north half late tonight along the warm
front. As the low and associated cold front move into the PAH fa
by early Tuesday, the focus of highest PoPs will shift to our
eastern half of counties late Tuesday morning into Tuesday
afternoon. Dry conditions will return by Tuesday evening.

Precipitable water amounts in the 1.5 to 2 inch range means we
will continue to see very efficient rain makers, with very heavy
rainfall expected with thunderstorms. Isolated flooding will be
possible, especially in areas that have already received heavy
rainfall. The highest rainfall amounts through Tuesday will be
just west and north of our region, so any flood concerns should
not be widespread enough to issue any headlines for our counties
at this time.

Dry conditions will return by Tuesday evening as surface high
pressure builds southward over the Great Lakes region. Drier and
cooler air will filter into the PAH forecast area for Tuesday
night. Dew points will drop from the 60s today to the middle to
upper 50s by Wednesday. Highs Tuesday will be in the upper 60s
north to near 80 degrees south, then the drier air mass Wednesday
will allow temperatures to warm more efficiently into the upper
70s to lower 80s. Lows tonight will be well above normal in the
60s, then readings will drop back top more seasonable values
Tuesday night and Wednesday night in the 50s.

.LONG TERM...(Thursday through Monday)
Issued at 253 PM CDT Mon May 15 2023

Although there are still timing differences among the models, they
are in good agreement on the sequence of events in the long term.
Thursday will be mostly sunny and pleasant as high pressure passes
to our northeast. Highs will range from 75 to 80 with pleasant dew
points from 45 to 50. Thursday night will be cool with lows in the
50s.

Beyond that, a cold front will move southeast across our region
sometime in the Friday through Saturday time frame. The models have
not been consistent with the timing of this feature. The latest
model blend has pushed the frontal passage back to Saturday. In any
case, warmer south winds will develop ahead of the front Thursday
night or Friday. Highs Friday will be in the lower to mid 80s with
dew points rising to near 60.

Based on the latest nbm (model blend), precip chances will increase
Friday afternoon and especially Friday night. The duration of the
southerly return flow will not be long enough for much of an air
mass recovery. Dew points are forecast to be mostly in the upper 50s
ahead of the front. Some thunder is likely, but the potential for
intense convection appears limited at this time.

Saturday depends on the timing of the front. Based on the slower
trend of the models, pops are in the likely category for parts of
the area Saturday. A morning frontal passage is forecast, which
would not allow daytime heating to destabilize the atmosphere. Highs
are forecast to be in the 70s.

Sunday through Monday are forecast to be mostly sunny and pleasant
once again. A vigorous 500 mb trough will pass to our east, leaving
our region in a dry northwest flow. Daily highs will be in the mid
to upper 70s with lows in the 50s.

&&

.AVIATION...
Issued at 253 PM CDT Mon May 15 2023

Isolated to scattered showers are expected at KCGI/KPAH from
22z-01z, with TSRA possible after 01z. At KMVN/KEVV/KOWB,
isolated to scattered showers are expected after 04z, with TSRA
possible mainly after 11z. MVFR cigs at KCGI/KPAH will improve to
VFR by 22z, and all sites will be have VFR conditions through much
of tonight, with cigs dropping to MVFR and IFR late in the
TAF period. MVFR conditions will be possible with any
thunderstorms. Winds will be light and variable to northeast to
5-10kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...JGG
AVIATION...RST
Hazardous weather outlook, May 15, 2:18 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CDT Mon May 15 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CDT Mon May 15 2023 /418 PM EDT Mon May 15 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorm chances will continue through tonight. Locally heavy
rainfall and lightning are the most likely hazards; however, an
isolated severe thunderstorm will be possible into this evening.
Localized damaging winds and marginally severe hail will be
possible in the strongest storms through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue through Tuesday morning. Locally
heavy rainfall and lightning are the most likely hazards; however,
a few strong storms will be possible bin the morning over the
Pennyrile.

There is a chance of thunderstorms Friday afternoon into early
Saturday. Locally heavy rainfall and lightning are the most likely
hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any severe weather hazards or flooding issues
are appreciated.

In the hours before

Special weather statement, May 15, 2:38 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
338 PM CDT Mon May 15 2023

MOZ100-107-152115-
Carter MO-Wayne MO-
338 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of northeastern Carter
and northwestern Wayne Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms just
west of Piedmont, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Piedmont around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 9078 3714 9078 3714 9076 3717 9076
      3717 9074 3718 9074 3727 9073 3727 9055
      3732 9055 3710 9042 3699 9079 3705 9083
TIME...MOT...LOC 2038Z 241DEG 11KT 3711 9077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JGG
Special weather statement, May 15, 3:05 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
405 PM CDT Mon May 15 2023

KYZ001-MOZ112-114-152145-
Fulton KY-New Madrid MO-Mississippi MO-
405 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of western Fulton,
south central Mississippi and eastern New Madrid Counties through 445
PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marston, or just southwest of New Madrid, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lilbourn and Howardville around 415 PM CDT.

Other locations in the path of this storm include New Madrid,
Hunter-Dawson State Historic Site and Farrenburg.

This includes Interstate 55 between Mile Markers 37 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 8972 3678 8952 3661 8926 3646 8947
      3647 8950 3650 8949 3650 8953 3648 8952
      3646 8952 3643 8955 3641 8954 3640 8955
TIME...MOT...LOC 2104Z 219DEG 11KT 3652 8958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York

The radar

The St Louis radar (KLSX), 170 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Wayne

When
May 15, 3:05 PM CST
Where
Wayne County, Piedmont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.170, -90.720

Hail, Wayne

When
May 15, 4:01 PM CST to 4:06 PM CST
Where
Wayne County, 1 mi NE of Williamsville to 7 mi S of Greenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.980, -90.537

Quarter-size hail was reported in a swath from around Williamsville to just south of Greenville.

Funnel Cloud, Wayne

When
May 15, 4:06 PM CST to 4:21 PM CST
Where
Wayne County, 2 mi ENE of Williamsville to 9 mi S of Greenville
Reported by
Emergency Manager
Coordinates
36.981, -90.516

A funnel cloud was reported in southern Wayne County, between Williamsville and U.S. Highway 67 south of Greenville.

Hail, Stoddard

When
May 15, 4:26 PM CST
Where
Stoddard County, Leora
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.000, -90.020

Golf ball size hail fell in the Leora area, about 9 miles northwest of Bloomfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089579, 1089580, 1089578, 1089581.